Texas, 2012

Hail in Texas, January 24, 2012

January 24, 2012 · NWS FWD · 2 events in 2 counties and zones

Instability was increasing across the region as warm air advection began ahead of a slow moving upper level low. Two different storms produced penny sized hail, but this event was a heavy rain/flood event for the region that continued into the next day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Instability was increasing across the region as warm air advection began ahead of a slow moving upper level low. Two different storms produced penny sized hail, but this event was a heavy rain/flood event for the region that continued into the next day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jan 24, 12:07 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jan 24, 12:07 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1207 PM CST TUE JAN 24 2012

.AVIATION...
/18Z TAFS/

CONCERNS...TIMING OF CIGS/VSBY/THUNDER.

SHOWERS WILL CONTINUE INVADING FROM THE SOUTH...WITH THUNDER
POTENTIAL INCREASING THIS EVENING.

METROPLEX...
MAIN CONVECTIVE EVENT STILL APPEARS TO BE 08-12Z (2-6 AM CST) FOR
THE METROPLEX. RAIN SHOULD TAPER OFF BY MIDDAY WEDNESDAY. CEILINGS
WILL GRADUALLY DETERIORATE TODAY...BECOMING IFR BY EARLY EVENING.
IFR CONDITIONS WILL PREVAIL BEYOND END OF CURRENT TAF PERIODS.
REDUCTIONS IN VSBY WILL ACCOMPANY PRECIP...BUT BR WILL ALSO BE
WIDESPREAD THIS EVENING THROUGH THE DAY ON WEDNESDAY.

WACO...
MVFR CIGS ALREADY IN PLACE...WITH PASSING SHOWERS. SOME ISOLATED
THUNDER POSSIBLE THIS AFTERNOON...BUT MAIN ACTIVITY WILL BE THIS
EVENING AND OVERNIGHT. IN THE WARM SECTOR...WACO WILL SEE
IMPROVEMENT TO MVFR BY MID-MORNING WEDNESDAY. ALTHOUGH MAIN
(POTENTIALLY SEVERE) EVENT STILL APPEARS TO BE LATE NIGHT THROUGH
DAYBREAK...LAGGING SURFACE LOW MAY KEEP CHANCES FOR SEVERE STORMS
THROUGH MIDDAY WEDNESDAY.

25

&&

.UPDATE...
OVERALL THE CURRENT FORECAST FOR TODAY WAS ON TRACK BUT THE MOST
SIGNIFICANT CHANGE WAS TO INCREASE TEMPERATURES ACROSS THE REGION.
DESPITE LOW CLOUD COVER THIS MORNING...TEMPERATURES ARE WARMING
FASTER THAN WAS EXPECTED AND WILL LIKELY CONTINUE TO WARM INTO THE
AFTERNOON HOURS DESPITE INCREASING RAINFALL AND CONTINUED CLOUD
COVER. INCREASED TEMPERATURES ABOUT 4 TO 5 DEGREES ACROSS THE
BOARD.

SCATTERED SHOWERS CONTINUE TO MOVE NORTH THROUGH THE SOUTHERN
COUNTIES OF NORTH TEXAS THIS MORNING. ADDITIONAL RAIN ACTIVITY IS
INCREASING IN COVERAGE ACROSS THE HILL COUNTRY AND THE TEXAS
COAST...ALSO MOVING NORTH. THE WARM FRONT HAS MADE LITTLE PROGRESS
NORTH SO FAR THIS MORNING BUT THE WESTERN END OF THE FRONT HAS
STARTED TO MOVE NORTH IN RESPONSE TO CYCLOGENESIS OVER WEST TEXAS.
THE OVERALL THINKING OF HOW THE PRECIPITATION WILL TRANSPIRE TODAY
THROUGH TONIGHT IS LARGELY UNCHANGED. WE EXPECT THAT SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH ACROSS OUR AREA
WITH THE GREATEST CHANCES FOR RAIN LATER THIS AFTERNOON AND
EVENING. DURING THE EVENING...THIS FIRST ROUND OF RAIN WILL HAVE
PUSHED NORTH TOWARDS THE RED RIVER AND THERE WILL LIKELY BE A DRY
PERIOD DURING THE EVENING AND OVERNIGHT HOURS. HOWEVER...A SQUALL
LINE IS EXPECTED TO DEVELOP WEST OF OUR REGION THIS EVENING AND
MARCH EAST OR SOUTHEAST OVERNIGHT AND WEDNESDAY MORNING. THE
PARTICULARS OF WHEN THIS MCS WILL ARRIVE AND EXACTLY WHAT AREA THE
MCS WILL COVER ARE STILL UNCLEAR BUT WILL MAINTAIN HIGH POPS IN THE
OVERNIGHT PERIOD.

REGARDING THE SEVERE WEATHER THREAT OVER NORTH TEXAS...THE
CONVECTION FOR THE REMAINDER OF THE DAY WILL REMAIN ELEVATED BUT
SMALL HAIL MAY BE POSSIBLE OUT OF STRONGER STORMS THIS EVENING.
THE WARM FRONT IS EXPECTED TO BE OVER OUR SOUTHERN COUNTIES THIS
EVENING AND OVERNIGHT AND THUS THIS AREA PRESENTS THE GREATEST
SEVERE WEATHER THREAT OVERNIGHT. AS THE MCS APPROACHES...STORMS
SOUTH OF THE FRONT WILL LIKELY BECOME SURFACE BASED AND WITH EAST
WINDS AT THE SURFACE...THE WINDS WILL BE FAVORABLE FOR ISOLATED
TORNADO DEVELOPMENT. THE LATEST CONVECTIVE DAY 1 OUTLOOK FROM SPC
LINES UP WELL WITH OUR THINKING THAT SEVERE AND POSSIBLY TORNADIC
STORMS MAY OCCUR SOUTH OF A LINE FROM COMANCHE TO WACO TO
CENTERVILLE. ELSEWHERE... HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS DUE TO THE ELEVATED NATURE OF THE STORMS.
HOWEVER...THE ACTUAL LOCATION OF THE WARM FRONT WILL BE A KEY
FACTOR IN WHERE SURFACE BASED STORMS WILL OCCUR.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 436 AM CST TUE JAN 24 2012/
WATER VAPOR SHOWS COMPACT UPPER LEVEL SHORTWAVE NOW BEGINNING TO
MOVE INTO SOUTHERN NEW MEXICO. THIS SYSTEM WILL CLOSE OFF AND
INTENSIFY DURING THE DAY...BECOMING A FORMIDABLE UPPER LEVEL LOW
THAT CROSSES THROUGH THE STATE WEDNESDAY AND THURSDAY. IN A GENERAL
SENSE THE FORECAST IS RATHER EASY...IT IS GOING TO RAIN. TRYING
TO GLEAN MORE SPECIFIC INFORMATION FROM THE MODELS...SUCH AS RAIN
AMOUNTS...TIMING...CONVECTIVE MODE...AND SEVERE THREAT IS MUCH
MORE DIFFICULT DUE TO POOR AGREEMENT. THE NAM SUGGESTS A SLOWER
EVOLUTION OF THE EVENT...WITH HEAVIEST QPF AXIS IN THE WESTERN
CWA. GFS IS FASTER...BUT HAS HIGHEST QPF OF 3-4 INCHES IN THE
EASTERN CWA. ECMWF IS IN BETWEEN. THIS FORECAST WILL PUT A LOT OF
EMPHASIS IN THE SOLUTIONS OFFERED BY SEVERAL OF THE HI-RES WRF
NMM/ARW MODELS...WHICH ARE FAST WITH THE PROGRESSION OF THE MAIN
LINE OF CONVECTION. BASED ON THE LATEST TRENDS AND OBS IT LOOKS
LIKE MORE INSTABILITY WILL BE AVAILABLE FOR THIS SYSTEM...WHICH
ALLOWS FOR CONVECTIVE COLD POOLS TO DEVELOP AND HELPS TO KEEP
STORM COMPLEXES FROM TRAINING. THUS MY CONCERN FOR HEAVY RAINFALL
IS LESSENING SOMEWHAT...BUT THE CONCERN FOR SEVERE WEATHER IS
INCREASING SOUTH OF A COMANCHE TO HILLSBORO TO CANTON LINE.

A WARM FRONT HAS DEVELOPED OVERNIGHT ALONG THE TEXAS COAST. TO
THE SOUTH OF THE WARM FRONT...UNSEASONABLY HIGH DEWPOINTS IN THE
LOW 70S WERE FOUND IN DEEP SOUTH TEXAS...WITH EVEN A 74F READING
AT BUOY 002. AS LOW LEVEL SOUTHERLY FLOW INTENSIFIES IN RESPONSE
TO THE APPROACHING UPPER SYSTEM...THIS VERY RICH GULF MOISTURE
WILL BE LIFTED ISENTROPICALLY UP AND OVER THE FRONT. SCATTERED
CONVECTION WILL DEVELOP ALONG THE LEADING EDGE OF THIS SURGE OF
HIGH THETA-E AIR AT 850 MB. THIS ACTIVITY SHOULD ARRIVE INTO THE
SOUTHERN ZONES EARLY THIS AFTERNOON...AND CONTINUE TO EXPAND AND
MARCH NORTH INTO THE REMAINDER OF THE AREA BY SUNSET. THIS BROAD
WEST-EAST SWATH OF SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
STORMS WILL CONTINUE TO LIFT NORTH AND OUT OF THE AREA BY MID
EVENING WITH A LIKELY LULL IN RAIN COVERAGE FROM MID-LATE EVENING.

MEANWHILE UPPER LEVEL LOW WILL BE MOVING INTO WEST TEXAS...WHILE
THE SURFACE WARM FRONT SHOULD ADVANCE NORTH TO SJT-CLL-BPT LINE BY
MIDNIGHT. SURFACE BASED INSTABILITY ON THE ORDER OF 1000 J/KG
WILL BE PRESENT TO THE SOUTH OF THE WARM FRONT WHERE SUFFICIENT
SHEAR IS AVAILABLE FOR SEVERE CONVECTIVE MODES. THE HI-RES MODELS
ARE DEVELOPING A MCS /OR SQUALL LINE/ IN THE HILL COUNTRY TONIGHT.
MOTION OF THIS SYSTEM WOULD BE EAST AND NORTHEAST...WITH IT
ROLLING INTO THE CWA AFTER MIDNIGHT...LIKELY REACHING THE I-35
CORRIDOR BY 6 AM...AND CONTINUING EAST AND OUT OF THE AREA BY
NOON. DEPENDING ON HOW FAR NORTH THE WARM FRONT MAKES IT WILL ALSO
DETERMINE THE DEGREE OF THE SEVERE WEATHER THREAT. IT APPEARS THE
SOUTHERN ZONES WILL GET INTO THE WARM SECTOR...WITH DAMAGING WINDS
ALONG THIS SQUALL LINE THE MAIN THREAT EARLY WEDNESDAY MORNING. IT
SHOULD BE NOTED THE HI-RES MODELS BRING THE SURFACE LOW THROUGH
THE SOUTHERN ZONES AND LOW LEVEL WINDS ARE SIGNIFICANTLY BACKED...
CREATING LARGE VALUES OF LOW LEVEL SHEAR FOR POSSIBLE TORNADOES.
NORTH OF THE WARM FRONT...SEVERE THREAT IS LOW WITH THE LINE OF
STORMS LIKELY A BIT ELEVATED. CONCERNING HEAVY RAIN...PWATS REACH
1.5 INCHES WHICH IS EXTREMELY HIGH FOR THIS TIME OF YEAR AND
STORMS WILL BE CAPABLE OF DOWNPOURS. THE MAIN QUESTION IS WHETHER
THIS WILL BE A GOOD SETUP FOR CELL TRAINING...AND HI-RES MODELS
SUGGEST IT WILL NOT BE AS SQUALL LINE KEEPS A HEALTHY EASTWARD
MOTION. FOR QPF...WILL KEEP AMOUNTS BROAD...EXPECTING 1-2 INCHES
WEST OF I-35 AND 2-3 INCHES ALONG AND EAST OF I-35. THIS IS BELOW
FLASH FLOOD GUIDANCE...AND THUS NO FLOOD WATCH WILL BE ISSUED.

AS THE MAIN LINE OF RAIN/STORMS MOVES EAST WEDNESDAY MORNING...
ATMOSPHERE SHOULD BE FAIRLY WORKED OVER IN OUR AREA. IN ADDITION
A DRY SLOT MOVES INTO THE AREA...AND EXPECT LITTLE TO NO RAIN FOR
MUCH OF THE AFTERNOON AND EARLY EVENING HOURS. COOLER AIR MOVES
INTO THE AREA ON THE BACK SIDE OF THE SURFACE LOW AND TEMPS WILL
HOLD IN THE 50S FOR HIGHS WEDNESDAY. BUT AS THE UPPER LOW MOVES
OVER THE CWA...WRAP AROUND RAIN WILL BEGIN TO DEVELOP AND AFFECT
PRIMARILY THE NORTHWESTERN HALF OF THE AREA WEDNESDAY NIGHT. WRAP
AROUND RAIN WILL CONTINUE INTO THURSDAY BEFORE SLIDING EAST.
THURSDAY WILL BE DAMP/COOL WITH HIGHS IN THE UPPER 40S TO LOW 50S.

CLEARING IS EXPECTED TO OCCUR THURSDAY NIGHT WITH LOWS DROPPING
OFF INTO THE 30S BY FRIDAY MORNING. WILL NEED TO KEEP AN EYE ON
POSSIBLE FOG FOR FRIDAY MORNING WITH THE CLEARING SKIES AND DAMP
GROUND. OTHERWISE FRIDAY SHOULD BE PLEASANT WITH MORE SUNSHINE.
NEXT FRONT ARRIVES FRIDAY NIGHT...WITH BREEZY NORTH WINDS SATURDAY
AND A COOL DOWN TO NEAR NORMAL FOR THE WEEKEND. RETURN FLOW BRINGS
MOISTURE AND WARMER TEMPS BACK ON MONDAY...BUT FORECAST STAYS DRY.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  51  55  44  51 /  60 100 100  50  40
WACO, TX              63  54  58  45  52 /  70 100 100  20  30
PARIS, TX             66  50  57  46  52 /  40 100 100  50  50
DENTON, TX            64  48  52  43  51 /  60 100  80  50  40
MCKINNEY, TX          65  50  55  43  51 /  50 100 100  50  40
DALLAS, TX            65  52  57  45  51 /  60 100 100  50  40
TERRELL, TX           66  54  58  45  51 /  60 100 100  30  40
CORSICANA, TX         66  57  62  46  52 /  70 100 100  20  40
TEMPLE, TX            64  55  59  45  54 /  70 100 100  20  20
MINERAL WELLS, TX     62  47  51  42  52 /  60 100  50  50  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

25/82
Hazardous weather outlook, Jan 24, 11:17 AM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1117 AM CST TUE JAN 24 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
1117 AM CST TUE JAN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THIS AFTERNOON THROUGH TONIGHT. SOME STORMS MAY BECOME SEVERE
TONIGHT...GENERALLY SOUTH OF A COMANCHE TO WACO TO CENTERVILLE LINE.
HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 MPH AND
ISOLATED TORNADOES ARE ALL POSSIBLE.

HEAVY RAIN IS ALSO POSSIBLE TONIGHT AND COULD RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY
WEDNESDAY MORNING...PRIMARILY FOR AREAS SOUTH OF INTERSTATE 20
AND EAST OF INTERSTATE 35. HAIL UP TO THE SIZE OF QUARTERS AND
WIND GUSTS OF 60 MPH ARE THE PRIMARY HAZARDS...WITH ISOLATED
TORNADOES A POSSIBILITY.

HEAVY RAINFALL WILL BE POSSIBLE MAINLY EAST OF INTERSTATE 35
WEDNESDAY...WHICH MAY RESULT IN LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY FOR AREAS SOUTH OF A
COMANCHE TO WACO TO CENTERVILLE LINE.

In the hours before

Special weather statement, Jan 24, 2:18 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
218 PM CST TUE JAN 24 2012

TXZ147-242045-
FREESTONE TX-
218 PM CST TUE JAN 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN FREESTONE COUNTY

AT 218 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TEAGUE...MOVING NORTH AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LUNA...TEAGUE AND FAIRFIELD.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3178 9624 3172 9599 3148 9614 3147 9621
      3153 9631
TIME...MOT...LOC 2018Z 199DEG 33KT 3151 9620
Special weather statement, Jan 24, 2:47 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
247 PM CST TUE JAN 24 2012

TXZ156-157-242115-
LAMPASAS TX-CORYELL TX-
247 PM CST TUE JAN 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN CORYELL COUNTY
  EAST CENTRAL LAMPASAS COUNTY

AT 245 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF COPPERAS COVE...MOVING NORTH AT
40 MPH. THIS STORM WILL MOVE NEAR PIDCOKE...TOPSY AND SLATER IN
CORYELL COUNTY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3150 9810 3148 9774 3110 9796 3113 9815
TIME...MOT...LOC 2045Z 194DEG 35KT 3116 9804

The radar

The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Navarro

When
January 24, 3:09 PM CST
Where
Navarro County, Eureka
Measured
0.75 in hail
Reported by
Public
Coordinates
32.020, -96.300

Penny sized hail was reported in Eureka.

Hail, Palo Pinto

When
January 24, 3:10 PM CST
Where
Palo Pinto County, Mineral Wells
Measured
0.75 in hail
Reported by
Public
Coordinates
32.800, -98.100

Penny sized hail was reported in Mineral Wells.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362683, 362684.